Alert archive / California / Winter Storm Warnings in 2009
Winter Storm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Feb 9, 2009, 2:48 PM PST for San Bernardino County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2009, 2:48 PM PST (22:48 UTC)
- Expired
- Feb 9, 2009, 6:58 PM PST
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 7:00 PM PST | SNOW 4 | 11 Nw Mid Hills Raws, CA | THE PARK SERVICE ESTIMATED BETWEEN 3 AND 4 INCHES OF SNOW FELL AT THE 5000 FOOT ELEVATION LEVEL IN THE MOJAVE NATIONAL PRESERVE. 2 INCHES WERE ESTIMATED TO HAVE FALLEN AT THE 3500 FOOT LEVEL. ALL ROADS IN THE PRESERVE HAD A LEAST A LIGHT DUSTING. THE TIME LIST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS46 KSGX 092248 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 248 PM PST MON FEB 9 2009 CAZ055-100600- /O.UPG.KSGX.WW.Y.0002.000000T0000Z-090210T0300Z/ /O.NEW.KSGX.WS.W.0001.090209T2248Z-090210T0600Z/ SAN BERNARDINO COUNTY MOUNTAINS- 248 PM PST MON FEB 9 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. THE PACIFIC STORM HAS BROUGHT HEAVY SNOWFALL AMOUNTS FOR TODAY...INCLUDING 20 INCHES OF NEW SNOW AT BIG BEAR LAKE...14 INCHES AT RUNNING SPRINGS AND 12 INCHES AT FOREST FALLS. THE SNOWFALL WILL GRADUALLY TAPER OFF THIS EVENING...BUT TRAVEL CONDITIONS WILL BE POOR AS AN ADDITIONAL 3 TO 5 INCHES OF SNOW WILL FALL THIS EVENING. THE SNOW LEVEL WILL BE DOWN TO 3500 FEET. WEST WINDS WILL BE 20 TO 30 MPH...WITH LOCAL GUSTS TO 50 MPH. THIS WILL RESULT IN BLOWING AND DRIFTING SNOW. THAT WILL COMBINE WITH THE DENSE FOG TO BRING NEAR ZERO VISIBILITY IN SPOTS. THE COMBINATION OF STRONG WINDS...PERIODS OF HEAVY SNOW...REDUCED VISIBILITIES IN DENSE FOG AND BLOWING SNOW...AND SLIPPERY ROADS WILL MAKE TRAVEL HAZARDOUS TODAY THROUGH THIS EVENING. MOTORISTS DRIVING THROUGH THE MOUNTAIN PASSES SHOULD PREPARE FOR WINTER DRIVING CONDITIONS. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES. CHAINS WILL BE REQUIRED IN MOST AREAS...AND SOME ROADS COULD BE CLOSED. $$ CAZ056-058-100600- /O.EXT.KSGX.WW.Y.0002.000000T0000Z-090210T0600Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- 248 PM PST MON FEB 9 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 10 PM PST THIS EVENING. A PACIFIC STORM WILL BRING WIND AND SNOW TO THE MOUNTAINS. TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES WILL BE POSSIBLE FROM THE ACCUMULATIONS THAT ALREADY OCCURRED TODAY THROUGH THIS EVENING. THE SNOW LEVEL WILL BE DOWN TO 3500 FEET. GUSTY WEST WINDS 20 TO 30 MPH...WITH LOCAL GUSTS TO 50 MPH. THE COMBINATION OF STRONG WINDS...PERIODS OF HEAVY SNOW...REDUCED VISIBILITIES IN DENSE FOG AND BLOWING SNOW...AND SLIPPERY ROADS WILL MAKE TRAVEL HAZARDOUS THROUGH THIS EVENING. MOTORISTS DRIVING THROUGH THE MOUNTAIN PASSES SHOULD PREPARE FOR WINTER DRIVING CONDITIONS. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES. CHAINS WILL LIKELY BE REQUIRED. $$ MAXWELL
1 follow-up statement
000 WWUS46 KSGX 100258 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 658 PM PST MON FEB 9 2009 CAZ055-100400- /O.CAN.KSGX.WS.W.0001.000000T0000Z-090210T0600Z/ SAN BERNARDINO COUNTY MOUNTAINS- 658 PM PST MON FEB 9 2009 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WINTER STORM WARNING. SNOW HAS MOSTLY ENDED OVER THE SAN BERNARDINO COUNTY MOUNTAINS...AND THE WINDS WERE GRADUALLY DIMINISHING. HOWEVER...SNOWFALL FROM EARLIER TODAY WILL CONTINUE TO MAKE ROADS VERY SLIPPERY...AND CHAINS WILL BE REQUIRED UNTIL THE ROADS CAN BE CLEARED. $$ CAZ056-100400- /O.CAN.KSGX.WW.Y.0002.000000T0000Z-090210T0600Z/ RIVERSIDE COUNTY MOUNTAINS- 658 PM PST MON FEB 9 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW HAS MOSTLY ENDED OVER THE RIVERSIDE COUNTY MOUNTAINS...AND THE WINDS WERE GRADUALLY DIMINISHING. HOWEVER...SNOWFALL FROM EARLIER TODAY WILL CONTINUE TO MAKE ROADS VERY SLIPPERY...AND CHAINS WILL BE REQUIRED UNTIL THE ROADS CAN BE CLEARED. $$ CAZ058-100600- /O.CON.KSGX.WW.Y.0002.000000T0000Z-090210T0600Z/ SAN DIEGO COUNTY MOUNTAINS- 658 PM PST MON FEB 9 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. A PACIFIC STORM WILL BRING WIND AND SNOW TO THE MOUNTAINS. 1 TO 2 INCHES OF ADDITIONAL SNOW ACCUMULATION WILL BE POSSIBLE THIS EVENING...BRINGING THE TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES SINCE LATE LAST NIGHT. THE SNOW LEVEL WILL BE DOWN TO 3000 FEET AT TIMES. GUSTY WEST WINDS 20 TO 30 MPH WILL CONTINUE...WITH LOCAL GUSTS TO 40 MPH. THE COMBINATION OF STRONG WINDS...PERIODS OF HEAVY SNOW...REDUCED VISIBILITIES IN DENSE FOG AND BLOWING SNOW...AND SLIPPERY ROADS WILL MAKE TRAVEL HAZARDOUS THROUGH THIS EVENING. MOTORISTS DRIVING THROUGH THE MOUNTAIN PASSES SHOULD PREPARE FOR WINTER DRIVING CONDITIONS. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES. CHAINS WILL BE REQUIRED ON SOME OF THE MOUNTAIN ROADS UNTIL THE SNOW CAN BE CLEARED. $$ MAXWELL
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 9, 2:30 PM PST, 18 minutes earlier.
Area forecast discussion, Feb 9, 2:30 PM PST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PST MON FEB 9 2009 .SYNOPSIS...A STORM MOVING THROUGH TODAY WILL BRING PERIODS OF RAIN AND MOUNTAIN SNOW WITH LOCAL STRONG GUSTY WINDS AND ISOLATED THUNDERSTORMS. SHOWERS WILL TAPER OFF TONIGHT. DRY AND COOL TUESDAY AND WEDNESDAY UNDER WEAK HIGH PRESSURE. ANOTHER STORM WILL BRING A CHANCE OF SHOWERS AND GUSTY WINDS WEDNESDAY NIGHT INTO THURSDAY. A STRONGER STORM SHOULD CAUSE MORE UNSETTLED WEATHER THIS WEEKEND. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (REMAINDER OF TODAY-THURSDAY)...A COUPLE OF COLD FRONTS WERE MOVING THROUGH TODAY. THE FIRST BROUGHT SHOWERS THIS MORNING...HEAVY AT TIMES. THE SECOND COLD FRONT WAS MOVING THROUGH THIS AFTERNOON BRINING SHOWERS AND LOCAL STRONG GUSTY WINDS. EARLY AFTERNOON ACARS SOUNDINGS SHOWED STRONG WLY WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL AND 12 MB SAN-TPH. AFTER THE FRONT MOVES THROUGH THIS AFTERNOON SHOWERS WILL LINGER INTO TONIGHT...MAINLY W OF THE MOUNTAINS FROM MOIST UPSLOPE FLOW AND ISLAND EFFECTS. THE SNOW LEVEL WILL LOWER TO ABOUT 3000 FT N TO 3500 FT S. COLD AIR TRAPPED BEHIND THE SAN BERNARDINO MOUNTAINS COULD CAUSE A FEW SNOW FLURRIES IN THE HIGH DESERTS. MOST ADDITIONAL RAINFALL TOTALS SHOULD BE LESS THAN THIRD OF AN INCH WITH LOCAL NEW SNOW ACCUMULATIONS OF TWO OR THREE INCHES THIS EVENING. HOWEVER...THERE COULD BE LOCAL LARGER AMOUNTS IN BRIEF HEAVY SHOWERS. THE FRONT COMBINED WITH WINDS ALOFT AND ONSHORE GRADIENTS WILL CAUSE GUSTY WINDS IN MOST AREAS WITH THE STRONGEST WINDS IN THE MOUNTAINS...DESERTS...COASTAL WATERS AND IMMEDIATE COAST. THERE WILL BE WIDESPREAD GUSTS TO WIND ADVISORY STRENGTH...ABOUT 35 MPH AT THE LOWER ELEVATIONS W OF THE MOUNTAINS AND 45 TO 55 MPH IN THE MOUNTAINS AND DESERTS. THE WINDS WILL DECREASE OVERNIGHT AS THE WINDS ALOFT AND GRADIENTS WEAKEN. DRY WITH LESS CLOUDINESS TUESDAY AND MOST OF WEDNESDAY UNDER A WEAK SHORT WAVE RIDGE. A WEAK TROUGH APPROACHING FROM THE NW WILL BRING A CHANCE OF LIGHT SHOWERS AND GUSTY WINDS WEDNESDAY NIGHT INTO THURSDAY. CONTINUED COOL TUESDAY AND WEDNESDAY...DESPITE A LITTLE WARMING...WITH MAX TEMPS ONLY INTO THE LOWER 60S W OF THE MOUNTAINS WEDNESDAY. COOLER AGAIN THURSDAY. && .LONG TERM (FRIDAY-MONDAY)...THERE SHOULD BE A BRIEF BREAK WITH DRY WEATHER THURSDAY NIGHT AND A LITTLE WARMING FRIDAY UNDER A SHORT WAVE RIDGE. ANOTHER UPPER LOW SHOULD BRING MORE RAIN...MOUNTAIN SNOW AND GUSTY WINDS THIS WEEKEND...ALTHOUGH THE EXACT STRENGTH AND TIMING REMAIN UNCERTAIN. SHOWERS COULD LINGER INTO MONDAY BUT WILL GENERALLY BE ON THE DECREASE AS WEAK HIGH PRESSURE BUILDS. && .AVIATION... 092022Z...UNSTABLE CONDITIONS WILL PERSIST OVER THE AREA THROUGH THIS EVENING. WIDESPREAD CIGS BETWEEN FL020 AND FL060 WITH TOPS T0 FL120...AND 3-5SM VIS IN NUMEROUS SHOWERS...WILL GENERALLY BE IMPROVING WEST OF THE MOUNTAINS AFTER 23Z. FARTHER INLAND...MOIST UPSLOPE FLOW AND PRECIP WILL CONTINUE TO KEEP THE COASTAL SLOPES OBSCURED THROUGH THE NIGHT. STRONG WEST WINDS WILL CONTINUE THROUGH 06Z AND MAY GUST TO 30KT AT THE COASTAL AIRPORTS. FARTHER INLAND OVER THE MOUNTAIN RIDGES AND INTO THE DESERTS...GUSTS TO AROUND 50 KT ARE EXPECTED. THE STRONG WEST FLOW WILL PRODUCE MOUNTAIN WAVE AND ROTOR ACTIVITY ON THE LEE SIDE OF THE MOUNTAINS INTO THE DESERTS WITH STRONG UP AND DOWN DRAFTS AND SOME LOW-LEVEL WIND SHEAR AT TIMES. IT IS PROBABLE THAT KPSP WILL BE AFFECTED... RESULTING IN VARIABLE TO GUSTY EAST WINDS AT THE SURFACE AND A SHARP WIND SHEAR LAYER SOMEWHERE BELOW 10K FT. THIS IS REFLECTED IN THE KPSP TAF. SHOWERS...CLOUDS AND WIND WILL DECREASE OVERNIGHT. && .MARINE... THE NW SWELL WILL INCREASE THROUGH TODAY TO AROUND 5-8 FEET. STRONG WEST WINDS AND ASSOCIATED INCREASING WIND WAVES WILL OCCUR TODAY BEHIND A COLD FRONT. WEST WINDS OF 20 TO 30 KT ARE EXPECTED...WITH GUSTS TO AROUND 35 KNOTS AT TIMES. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TUE MORNING. && && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 7 PM...SEE LAXWSWSGX. WIND ADVISORY FOR THE COASTAL AREAS...INLAND VALLEYS...SANTA ANA MOUNTAINS AND FOR THE DESERTS UNTIL 7 PM...SEE LAXNPWSGX. SMALL CRAFT ADVISORY FOR THE INNER AND OUTER WATERS UNTIL 10 AM TUESDAY...SEE LAXMWWSGX AND LAXCWFSGX. && PUBLIC...ATKIN AVIATION/MARINE...JD
Hazardous weather outlook, Feb 9, 7:45 AM PST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 745 AM PST MON FEB 9 2009 CAZ042-043-048-050-055-056-057-058-060-061-062-100000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 745 AM PST MON FEB 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT A STRONG COLD FRONT WILL BRING ANOTHER WINDY...COLD DAY TODAY WITH MORE RAIN AND MOUNTAIN SNOW. * WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 7 PM. * WIND ADVISORY FOR THE COASTAL AND VALLEYS AREAS AND FOR THE DESERTS UNTIL 7 PM. * HIGH RIP CURRENT RISK. * STRONG WINDS OVER THE COASTAL WATERS WILL CREATE HAZARDOUS BOATING CONDITIONS. A SMALL CRAFT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL BRING LIGHT RAIN EARLY THURSDAY AND GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS. A STRONGER LOW PRESSURE SYSTEM COULD BRING HEAVY RAIN AND MOUNTAIN SNOW THIS WEEKEND. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE/ATKIN
In the hours before
Local storm report, Feb 9, 11:32 AM PST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1132 AM PST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL SAN BERNARDINO 34.14N 117.29W
02/09/2009 E0.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
MODERATE RAIN WITH HAIL APPROXIMATELY 1/8 TO 1/4 INCHES
IN DIAMETER. THE LOCATION IS NEAR TIPPICANOE AND COOLEY
AVE. DURATION ABOUT 10 MINUTES.
&&
NISLALocal storm report, Feb 9, 2:26 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HEAVY SNOW RUNNING SPRINGS 34.21N 117.11W
02/09/2009 M14.0 INCH SAN BERNARDINO CA PUBLIC
14 INCHES OF SNOW FELL SINCE MIDNIGHT.
0200 PM HEAVY SNOW BIG BEAR CITY 34.27N 116.85W
02/09/2009 M20.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
20 INCHES OF SNOW FELL SINCE MIDNIGHT.
&&
BMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 8:06 PM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino, San Diego | 28 hr |
| Feb 8, 8:10 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 28 hr |
| Feb 9, 1:41 AM PST | Small Craft Advisory for Winds | SGX | 30 hr |
Nearby
Winter Storm Warnings in California, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.